What’s the lowdown?
- Light bleeding or spotting after taking the morning after pill is relatively common, with 21% of lowdown reviewers saying they experienced spotting
- Any bleeding or spotting you experience should only last until your next period
- If you have heavy or excessive bleeding, or it won’t stop, speak to a healthcare professional to rule out other causes
- You can buy the morning after pill directly from The Lowdown
Common morning after pill side effects
First things first: the morning after pill is safe to use and has no long term effects on your health, including your fertility. Most people won’t experience side effects from the morning after pill, and for those that do, they are mild and short lived. According to the NHS¹, common side effects of the morning after pill can include:
- Stomach ache
- Changes to your period: it can be heavier, lighter, earlier, later or more painful than usual
- Nausea or vomiting – vomiting can reduce the effectiveness of the morning after pill. You will need to take another dose if you’ve vommed within 2 hours of taking levonorgestrel and 3 hours of taking ellaOne. Or, consider having a copper IUD fitted
All of these side effects are temporary. Changes to your menstrual cycle after using the morning after pill are common as it delays ovulation, which will alter the timing of your natural cycle. This should only affect your next period, after which, your cycle will return to normal.
Does the morning after pill make you bleed?
Some people do report light bleeding (that isn’t caused by their usual menstrual cycle) or spotting when using the morning after pill. One study looked at bleeding patterns after using the levonorgestrel morning after pill, like Plan B.² Of 232 participants 14% experienced irregular bleeding as well as changes in menstrual cycle length, period length and menstrual appearance compared to what was normal for them.²
Bleeding may be because the lining of the womb sheds irregularly following a one off dose of the synthetic hormone in the pill, which can lead to bleeding and spotting.³
It’s important to remember that the morning after pill is NOT an abortion pill (abortifacient), so any bleeding that occurs after taking the pill is not due to miscarriage. The morning after pill delays ovulation – and without ovulation, you can’t get pregnant.
If you do experience heavy bleeding or prolonged bleeding after using Levonorgestrel, Levonelle, Ezinelle, Plan B or ellaOne, speak to your healthcare provider as there may be another underlying cause.
Is spotting normal after taking the morning after pill?
It’s not uncommon to experience irregular spotting after taking the morning after pill, but this should only be temporary and last until your next period². 21% of Lowdown reviewers said they experienced spotting after using the morning after pill, and 25% reported no change at all. If you experience spotting or bleeding that’s heavy, excessive or doesn’t stop, speak to your GP.
How to tell if the morning after pill has worked
If you have spotting or bleeding after using the morning after pill, or have a period, this does not automatically mean that you are not pregnant. It’s best to take a pregnancy test 3 weeks after you use the morning after pill to see if it’s worked, instead of relying on your period alone. Likewise, as the morning after pill can make your next period later than usual, don’t assume that it hasn’t worked if your period hasn’t arrived!
If you want to know more, check out our complete guide to the morning after pill and emergency contraception.
Georgia is our resident content know-it-all. Having worked across editorial, social, PR and comms roles for the last four years, Georgia will be leading us in growing our online presence and creating exciting content across our digital channels. She also hates writing bios. To see more of Georgia’s work, check out her website portfolio.